Alert archive / Colorado / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 204, NWS Denver/Boulder, CO

August 1, 2005Weld County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 1, 2005, 5:04 PM MDT for Weld County, Colorado. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 1, 2005, 5:04 PM MDT (23:04 UTC)
Expired
Aug 1, 2005, 5:28 PM MDT
In force
24 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

County Weld County, CO

The radar

The Cheyenne radar (KCYS), 75 km from the middle of the area, began a volume at 23:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.1 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2005-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 79 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2005-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
79 J/kg
Mixed-layer CIN
-405 J/kg
Mixed-layer LCL
1921 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 3:00 PM MDT, 2 hours 4 minutes earlier.

Area forecast discussion, Aug 1, 3:00 PM MDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
300 PM MDT MON AUG 1 2005

.SHORT TERM...CONVECTION UNDERWAY OVER AND EAST OF THE FRONT
RANGE AT THIS HOUR. STRONGEST CONVECTION OCCURRING ALONG A
PSEUDO-DRY LINE/WIND SHEAR AXIS EXTENDING NEWRD FROM SERN DOUGLAS
COUNTY TO CENTRAL WASHINGTON COUNTY. ALREADY ISSUED A WARNING FOR
ONE STORM IN ERN ADAMS COUNTY. 30-40F TEMP/DEWPOINT SPREADS AND
MID-LEVEL LAPSE RATES EXCEEDING 8.5C/KM OVER THE AREA. NORTH OF THIS
BOUNDARY WHERE SFC DEWPOINTS SOME 10-15F HIGHER...DERIVED CAPE
VALUES IN THE 2000-2500 J/KG RANGE. WILL HAVE TO WATCH THIS AREA IN
THE NEXT COUPLE OF HOURS AS OUTFLOW BOUNDARIES FROM STORMS MOVING
OFF THE FOOTHILLS MAY PROVIDE THE CATALYST TO FIRE OFF A FEW
STORMS...POSSIBLY SEVERE. SEVERE MICROBURSTS AND HAIL MAIN THREAT
WITHOUT FAVORABLE SHEAR IN PLACE. SKIES WILL BE SLOW TO CLEAR
OVERNIGHT...ESPLY OVER THE MTNS AND WRN VALLEYS WITH PLUME OF
MID-LEVEL MONSOONAL MOISTURE HANGING AROUND.

TUESDAY...MODELS SHOWING US A DRIER AND SLIGHTLY WARMER DAY. SFC
WINDS EAST OF THE MTNS MORE WLY ON TUESDAY WITH LEE TROUGHING
FARTHER OUT ON THE PLAINS. THUS...HAVE LOWERED POPS BY AT LEAST 10
PCT FROM THOSE TODAY...AND HAVE STARTED T-STORMS A BIT LATER IN THE
AFTERNOON. ATMOSPHERE STILL QUITE UNSTABLE WITH STRONG SOLAR
HEATING. MICROBURSTS PROBABLY MAIN THREAT WITH LATE DAY STORMS. AS
FOR TEMPS...SHOULD SEE AFTERNOON READINGS SOME 3-5F ABOVE THOSE
OBSERVED THIS AFTERNOON. COULD SEE TEMPS IN THE NORTHEAST CORNER OF
THE STATE AROUND THE CENTURY MARK AGAIN.

.LONG TERM...TUE NGT-THU...MDLS KEEP UPR RDG OVR CNTRL RCKYS.
MONSOONAL FLOW WILL CONT TO BRING MID AND HI LVL MSTR NWD AND
SPREAD IT OVR AREA.  THE TRAILING PART OF SHT WV MOVG ACRS THE
NRN RCKYS AND NRN PLAINS WILL CAUSE A SURGE OF HI PRES TO MOVE
S OVR THE HI PLAINS.  RESULTING UPSLP FLO ON WED NGT INTO THU
WILL ENHANCE UPSLP FLO OVR THE HI PLAINS AND AGAINST THE ERN
SLPS OF MTNS.  Q-G OMEGA SHWS UPWARD MOTION WITH SYS.  MDLS
SHW ABUNDANT AMTS OF PCPN.  THE MST FAVORED AREA WUD BE THE
ERN SLP OF MTNS AND HIR TRRN.  SLO MOVG TSTMS IN THESE FVRD
AREAS CUD PRODUCE LCL HVY RAINFALL WED NGT.  MDL PRECIPITIBLE
WATERS INCRS TO 1.36 IN IN DEN.  TEMPS WILL BE MUCH COOLER
ON THU AND FCST HI TEMPS IN 70S MAY NOT BE COOL ENUF.  LTL
CHNG FM CURRENT PATTERN EXPECTED ON TUE NGT AND WED.  WILL
MAKE ONLY SML ADJUSTMENTS TO MOS TEMP GUIDANCE VALUES.

IN EXTENDED PRD...FRI-MON...MDLS MAINTAIN UPR RDG OVR CNTRL RCKYS
THRU MON.  MONSOONAL FLO OF MSTR NWD FM MEX INTO AREA WILL BE
MAINTAINED UNTIL SAT WHEN DRIER AIR ON NW FLO ALF PUSHES MSTR
PLUME TO S AND E OF AREA.  THUS WILL KEEP LWR CHC OF TSTMS FM
SAT THRU MON.  TEMPS WILL GRADUALLY WARM TO ABV SEASONAL NORMS
BY MON AS SFC HI PRES ON PLAINS BCMS REPLACED BY LEE TROFG.

&&

.BOU...NONE.

&&

BAKER/GARD...WFO BOULDER
Hazardous weather outlook, Aug 1, 11:15 AM MDT, 5 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1115 AM MDT MON AUG 01 2005

COZ030>051-021200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1115 AM MDT MON AUG 01 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

MOIST AND UNSTABLE MONSOONAL FLOW COMBINED WITH STRONG AFTERNOON
HEATING WILL PRODUCE SCATTERED THUNDERSTORMS OVER THE MOUNTAINS AND
FOOTHILLS. OTHER THUNDERSTORMS MAY DEVELOP OVER THE NORTHEAST PLAINS
LATER IN THE AFTERNOON OR DURING THE EARLY EVENING HOURS ALONG
OUTFLOW BOUNDARIES GENERATED BY THUNDERSTORMS MOVING OFF THE HIGHER
TERRAIN. STORMS MAY PRODUCE STRONG GUSTY OUTFLOW WINDS AND SMALL
HAIL ALONG WITH SOME BRIEF HEAVY RAIN. ALL THUNDERSTORMS WILL
PRODUCE DANGEROUS CLOUD-TO-GROUND LIGHTNING. STORMS SHOULD END IN
MOST AREAS BY MIDNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

BAKER/GARD...WFO BOULDER

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 2:39 PM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe51 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.